UC San Diego
Factors associated with successful discontinuation of hormone therapy.
- Author(s): Newton, Katherine M
- Reed, Susan D
- Nekhyludov, Larissa
- Grothaus, Louis C
- Ludman, Evette J
- Ehrlich, Kelly
- LaCroix, Andrea Z
- et al.
Published Web Locationhttps://www.ncbi.nlm.nih.gov/pmc/articles/PMC4011401/
Careful management of symptoms, particularly sleep and mood disturbances, may assist women in discontinuing hormone therapy (HT). We sought to describe characteristics associated with successful HT cessation in women who attempted to discontinue estrogen pills/patches with or without progestin.We invited 2,328 women, aged 45-70, enrolled January 1, 2005, to May 31, 2006, at Group Health in Washington State and Harvard Vanguard Medical Associates in Massachusetts, to participate in a telephone survey about HT practices. For the sample, we selected 2,090 women with estrogen dispensings (pharmacy data) during the study period, 200 women without HT dispensing after January 2005, and 240 women with no estrogen dispensings; 1,358 (58.3%) completed the survey. These analyses are based on survey responses.Among 802 women who attempted HT discontinuation, the mean age was 50 years, 93% were postmenopausal, 90% were white, 30% had had a hysterectomy, and 75% experienced hot flashes after discontinuation. Those who did not succeed had greater trouble sleeping (74% vs. 57%) and mood disturbances (51% vs. 34%) than those who succeeded. In multivariable analyses, factors associated with successful discontinuation included doctor advice (odds ratio [OR] 2.62, 95% confidence interval [CI] 1.68-4.08), lack of symptom improvement (OR 4.21, CI 1.50-12.17), vaginal bleeding (OR 5.96, CI 1.44-24.6), and learning to cope with symptoms (OR 3.36, CI 2.21-5.11). Factors associated with unsuccessful HT discontinuation included trouble sleeping (OR 0.40, CI 0.26-0.61) and mood swings or depression (OR 0.63, CI 0.42-0.92).Doctor advice is strongly associated with successful HT discontinuation. Symptom management, particularly sleep and mood disturbances, may help women discontinue HT.